On the number of partitions into odd parts or congruent to $\pm 2 \pmod{10}$





integer partitions, partition congruences, recurrence relations


Let $R_2(n)$ denote the number of partitions of $n$ into parts that are odd or congruent to $\pm 2 \pmod{10}$. In 2007, Andrews considered partitions with some negative parts and provided a second combinatorial interpretation for $R_2(n)$. In this paper, we give a collection of linear recurrence relations for the partition function $R_2(n)$. As a corollary, we obtain a simple criterion for deciding whether $R_2(n)$ is odd or even. Some identities involving overpartitions and partitions into distinct parts are derived in this context.


1. G. E. Andrews, The Theory of Partitions, Addison-Wesley Publishing Co., 1976.

2. G. E. Andrews, Euler's "De Partitio Numerorum", Bull. Amer. Math. Soc. (N.S.) 44 (2007), 561-573.

3. G. E. Andrews, Singular overpartitions, Int. J. Number Theory 11 (2015), 1523-1533.

4. G. E. Andrews and K. Eriksson, Integer Partitions, Cambridge University Press, Cambridge, 2004.

5. L. Carlitz and M. V. Subbarao, A simple proof of the quintuple product identity, Proc. Amer. Math. Soc. 32 (1972), 42-44.

6. S. Corteel and J. Lovejoy, Overpartitions, Trans. Amer. Math. Soc. 356 (2004), 1623-1635.

7. G. Gaspar and M. Rahmana, Basic Hypergeometric Series, Cambridge University Press, 1990.

8. M. D. Hirschhorn and J. A. Sellers, Arithmetic relations for overpartitions, J. Combin. Math. Combin. Comp. 53 (2005), 65-73.

9. B. Kim, A short note on the overpartition function, Discrete Math. 309 (2009), 2528-2532.

10. J. Lovejoy, Gordon's theorem for overpartitions, J. Comb. Theory Ser. A 103 (2003), 393-401.

11. J. Lovejoy, Overpartition theorems of the Rogers-Ramaujan type, J. London Math. Soc. 69 (2004), 562-574.

12. J. Lovejoy, Overpartitions and real quadratic Fields, J. Number Theory 106 (2004), 178-186.

13. K. Mahlburg, The overpartition function modulo small powers of 2, Discrete Math. 286 (2004), 263-267.

14. M. Merca, New relations for the number of partitions with distinct even parts, J. Number Theory 176 (2017), 1-12.

15. N. J. A. Sloane, The online encyclopedia of integer sequences., Published electronically at http://oeis.org, 2016.

16. M. V. Subbarao and M. Vidyasagar, On Watson's quintuple product identity, Proc. Amer. Math. Soc. 26 (1970), 23-27.